Arizona, 2018

Funnel Clouds in Arizona, June 16, 2018

June 16, 2018 · NWS TWC · 2 events in 2 counties and zones

Widespread showers and thunderstorms moved east across southeast Arizona, fueled by moisture from the remnants of Hurricane Bud. While some areas received heavy rain over a 24 hour period, no severe weather or flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Widespread showers and thunderstorms moved east across southeast Arizona, fueled by moisture from the remnants of Hurricane Bud. While some areas received heavy rain over a 24 hour period, no severe weather or flash flooding occurred. However, funnel clouds were observed near Vail and Willcox.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 16, 10:05 AM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 16, 10:05 AM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1005 AM MST Sat Jun 16 2018

.SYNOPSIS...Numerous showers with isolated thunderstorms today then
isolated to scattered showers east of Tucson tonight. Dry conditions
will return Sunday and continue during the upcoming week. Expect
well below normal temperatures today followed by a warming trend
next week.

&&

.DISCUSSION...Numerous showers with isolated thunderstorms were
occurring generally northeast of a Picacho Peak to Sierra Vista line
at this time. The bulk of rainfall that occurred earlier this
morning had ended across western/central Pima County. Visible
satellite imagery also depicts a cyclonic circulation feature
centered just north of Ajo, and some extensive breaks in the
overcast were noted about an hour or so ago across the Tohono
O'odham Nation west of Tucson. However, as of this writing, towering
cumulus were filling in to the southwest of Tucson.

Based on radar trends, showers with isolated thunderstorms should
continue to move toward the northeast during the next several hours,
with the most significant rain impacts to occur from Tucson
northward and eastward to the New Mexico state line.

Meanwhile, several HRRR solutions as well as the 16/12Z Univ of AZ
WRF-NAM suggest the potential for additional showers and
thunderstorms to develop during about the next 2-3 hours from Tucson
vicinity westward into western Pima County. These models suggest
that additional showers/tstms will continue to develop south of
Tucson into northern Sonora Mexico this afternoon into this evening.

Given the extensive cloudiness and ongoing rainfall, the official
forecast high temps for today were lowered about 3-8 degrees or so,
especially for the Tucson metro area. If realized, the current
forecast high temp of 81 degrees for Tucson would be the lowest
maximum temp on record for June 16 (record is 83 degrees set in
1962).

Otherwise, made no adjustments to the inherited PoPs/Weather grids
with the expectation that scattered to numerous showers with
isolated thunderstorms will occur this afternoon. Measurable rain
chances will decrease this evening, but enough moisture will
maintain isolated to scattered showers and perhaps a few
thunderstorms tonight east of Tucson. Dry conditions are expected to
occur area-wide Sunday.

Please refer to the additional sections for further detail.

&&

.AVIATION...Valid through 17/18Z.
Numerous showers with isolated -TSRA today across southeast AZ then
isolated to scattered -SHRA/-TSRA east of KTUS tonight. Any -TSRA/
-SHRA expected to be east of the AZ/New Mexico border shortly after
daybreak Sunday.

Otherwise, cloud decks generally 3k-7k ft AGL. However, BKN clouds
lower to under 1k ft AGL and visibility under 2 SM at times resulting
in IFR conditions. Clouds decreasing tonight into early Sunday
morning, although patchy fog may reduce visibility to near 3SM.
Surface wind this afternoon swly/wly 10-18 kts with gusts near 25
kts. Surface wind variable in direction mainly less than 12 kts at
other times. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Numerous showers with isolated thunderstorms today
then isolated to scattered showers east of Tucson tonight. Recent
burn scars may have increased runoff leading to some flooding,
particularly the Frye and Lizard fire burn scars. Thereafter, dry
conditions return Sunday and continue into next Saturday.

&&

.CLIMATE...Looking at another day of daily rainfall records to be
approached or broken. Some locations might also be close to daily
record low maximum temperatures.

&&

.PREV DISCUSSION /330 AM MST/...Based on satellite trends over the
past 12 hours, the remnant circulation from Bud sheared out over
northern Mexico last night. Further west there was an approaching
upper level low pressure system that was off the northern Baja coast
as of 2 am. This feature will be the driving force in our weather
today and tonight. The widespread rain shield that was over the area
last night has decreased early this morning. A few thunderstorms
were occuring over western Pima county and northwestern Sonora MX as
cloud tops cool. Moisture wise record or near record PW values for
mid-June is over the area. As the upper low pushes east across the
area today scattered/numerous showers, isolated/scattered
thunderstorms will be around with localized heavy rainers possible
near strongest cells. The flash flood threat is up a little
versus yesterday. Cloud cover/showers will bring about another
cool mid-June day.

Upper level trof pushes east late tonight into Sunday morning with
showers ending from west to east. High temperatures start to
rebound on Sunday.

Dry next week with temperatures warming back to above normal by
the end of the week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 16, 12:18 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1218 PM MST SAT JUN 16 2018

AZZ504-514-162000-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1218 PM MST SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
100 PM MST...

At 1217 PM MST, Doppler radar was tracking a strong thunderstorm over
Littletown, or 8 miles southeast of Tucson, moving northeast at 20
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tucson, Littletown, Drexel-Alvernon, Tanque Verde, Rita Ranch,
Davis-Monthan Air Force Base and Saguaro National Park East.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3206 11088 3217 11094 3234 11067 3207 11054
TIME...MOT...LOC 1917Z 245DEG 15KT 3213 11087

ECC

The radar

The Tucson radar (KEMX), 19 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Pima

When
June 16, 12:44 PM MST to 12:46 PM MST
Where
Pima County, 0.59 mi E of Vail
Reported by
Public
Coordinates
32.050, -110.710

Funnel Cloud, Cochise

When
June 16, 6:48 PM MST to 6:50 PM MST
Where
Cochise County, 0.59 mi E of Cochise
Reported by
Trained Spotter
Coordinates
32.120, -109.910

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767348, 767349.